Article Text

PDF
Extracorporeal membrane oxygenation-related brain haemorrhages
  1. Jonathan Witherick1,
  2. Kasey Redler1,
  3. Benjamin R Wakerley1,2
  1. 1Department of Neurology, Gloucester Royal Hospital, Gloucester, UK
  2. 2Nuffield Department of Clinical Neurosciences, University of Oxford, Oxford, UK
  1. Correspondence to Dr Benjamin Wakerley, Department of Neurology, Gloucestershire Royal Hospital, Gloucester, Gloucestershire GL1 3NN, UK; benwakerley{at}fastmail.fm

Statistics from Altmetric.com

A 44-year-old man was admitted to the intensive care unit for mechanical ventilation after developing pneumonia complicated by acute respiratory distress syndrome. Despite aggressive management, his gas exchange deteriorated, requiring his transfer to a specialist respiratory unit for veno–venous extracorporeal membrane oxygenation therapy. During this treatment, recurrent clotting of the extracorporeal filters led to him receiving additional heparin and epoprostenol sodium. His blood film, thrombophilia screen and bone marrow aspirate did not identify a cause for his thrombotic propensity. Soon after starting extracorporeal membrane oxygenation therapy he became agitated, less responsive and developed lateralised upper motor neurone signs. CT scan of the head (figure 1A) showed multiple areas of acute parenchymal haemorrhage that evolved on sequential imaging (figure 1B). However, after …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.